Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 16, 2018, 5:42 PM EDT for Livingston County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 5:42 PM EDT (21:42 UTC)
- Expired
- Aug 16, 2018, 6:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Buffalo, NY
County Livingston County, NY
The radar
The Buffalo radar (KBUF), 88 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379
WWUS81 KBUF 162142
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
542 PM EDT THU AUG 16 2018
NYZ003-011>014-162245-
Ontario-Livingston-Wyoming-Genesee-Monroe-
542 PM EDT THU AUG 16 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
WYOMING...LIVINGSTON...SOUTH CENTRAL MONROE...SOUTHEASTERN GENESEE
AND SOUTHWESTERN ONTARIO COUNTIES...
At 541 PM EDT, an area of strong thunderstorms were clustered near
Perry and moving northeast at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Geneseo, Dansville, Letchworth State Park, Avon, Mount Morris,
Pavilion, Conesus, Caledonia, Lima and Scottsville.
This includes Interstate 390 between exits 4 and 10.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4289 7814 4304 7773 4268 7736 4265 7737
4257 7752 4258 7766 4253 7766 4253 7775
TIME...MOT...LOC 2141Z 239DEG 18KT 4270 7808
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 16, 2:58 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 16, 2:58 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 258 PM EDT Thu Aug 16 2018 .SYNOPSIS... A warm front will lift into the region tonight, followed by a weak surface low which will pass just to our north Friday. This will result in a wet pattern with frequent opportunities for showers and thunderstorms with locally heavy rainfall possible. High pressure will ridge southward out of Ontario province with lower humidity for the remainder of the weekend. && .NEAR TERM /THROUGH FRIDAY/... This afternoon, a weak frontal boundary extends from west to east along the south shores of Lake Ontario with a weak ridging aloft. A shortwave moving into the Great Lakes will gradually replace this ridge tonight and help push the warm front northward. Initially, the ridging has helped suppress convection early this afternoon despite SBCAPE values of around 1500 J/Kg. Otherwise, it will be rather muggy for the rest of today with temperatures averaging in the lower to mid 80s and dew points in the upper 60s. Moisture will continue to increase through this evening as this ridging breaks down. As a result showers and thunderstorms will become a bit more widespread late afternoon, with these generally focused along lake breeze boundaries. Mesoscale guidance stalls a storm near Wayne/Monroe counties as the warm moist flow encounters the stalled frontal boundary. Do not have high confidence in the location, but it does appear reasonable that one or two storms will produce locally heavy rainfall somewhere near this area. PWAT values will be to 1.75 to 2 inches by this evening with a fairly weak 700 mb flow. Forecast confidence is shy of watch threshold, but will maintain a mention of heavy rain in the ZFP/HWO. Showers and thunderstorms will diminish some this evening, but an increasing mid-level flow will begin to push the warm front back to the north. With the upper level ridge breaking down, expect showers and thunderstorms associated with this modest LLJ to become more widespread tonight. Nudged PoPs down a bit in some areas, with some guidance keeping the best dynamics from the Southern Tier, Finger Lakes, and Eastern Lake Ontario regions tonight. These storms may also include heavy rainfall in the moist environment, but the risk for flash flooding is less since the flow aloft will stronger with faster moving storms. Forecast wind profiles are marginal for severe weather and given the overnight timing the overall severe weather risk is low. On Friday, weak low pressure associated with a rather diffuse mid- level trough will slowly track across southern Ontario province. Widespread showers and thunderstorms east of Lake Ontario early Friday morning should taper off with diminishing mid-level winds. Expect just scattered showers and thunderstorms behind this wave Friday morning. There will still be lots of cloud cover on Friday due to the low moisture, but diurnal instability will increase some. This combined with the approaching surface trough will result in increasing coverage of showers and thunderstorms, especially inland of the lake breezes. With PWAT values still near 2 inches, these storms may contain heavy rain with the greatest risk from the Finger Lakes to Eastern Lake Ontario regions where the best surface convergence will be. For temperatures, overnight lows will be mild averaging in the upper 60s to lower 70s. This is due to both cloud cover and southerly winds. Highs on Friday will be in the upper 70s to mid 80s, but it still will feel muggy with dew points around 70. && .SHORT TERM /FRIDAY NIGHT THROUGH MONDAY/... To open the period, main upper level trough axis will be approaching from the central Great Lakes. Meanwhile an area of elongated surface low pressure will stretch along a subtle stationary boundary from just north of Lake Ontario to northern NY. This area of elongated low pressure will slowly consolidate Friday night as it slowly pulls east into New England by Saturday morning. Surface low pulling east in combination with upper trough axis crossing the area will help to eventually push the stationary boundary slowly southeastward across the region as weak cold front. The forcing from these two features will be able to act upon a very moist environment with PWATs remaining between 1.75-2.00 inches. This will keep the chance for some heavy rain/localized flash flooding in the forecast through the first half of the night, for which heavy rain mention will remain in the grids. Any leftover showers Saturday morning will taper off through early Saturday afternoon, with areas drying out from northwest to southeast across the region. High pressure will then build across the region for later Saturday through Monday bringing mainly dry and less humid conditions to our area. I say 'mainly' dry, as despite high pressure at the surface and drier air in place, the Great Lakes will remain under an upper trough. That said, any subtle shortwave embedded in the general cyclonic flow could kick off a shower or two at some point. Most likely areas would be along lake breeze circulations during the day, and over the relatively warmer Great Lakes overnight. Kept the forecast dry from later Saturday through Monday, as any showers should be few and far between. High temperatures Saturday will be close to average with highs in the mid to upper 70s. Temperatures will warm a little each day, with highs in the upper 70s to lower 80s by Monday. These temperatures will be very comfortable however as humidity levels will drop a decent amount. Friday night, temperatures will remain above normal with lows only dropping into the 60s due to the abundance of cloud cover and moisture in place. More comfortable conditions on tap for Saturday night and Sunday night as cooler and less humid air will be in place. Lows will range from the mid 50s to the lower 60s. && .LONG TERM /MONDAY NIGHT THROUGH WEDNESDAY/... High pressure sliding off the New England coast Monday night with a low pressure system approaching from the upper midwest will bring in a humid airmass along with dry weather early Monday night. Synoptic forcing will increase ahead of the approaching trough overnight, and will give way to increasing shower and thunderstorm coverage early Tuesday morning through the day on Tuesday as the low tracks by to our northwest. High PW values, deep moisture advection and mesoscale boundaries from lake breezes or storm interactions could supply enough focus for a marginal threat of flash flooding. Depending on the exact timing of the low, there could also be a marginal threat for severe weather a swath of 35-40 knots of deep layer shear and narrow ribbon of poleward instability flux ahead of the cold front passage. Moisture will quickly shallow out behind the cold front passage Tuesday night through Wednesday as high pressure moves into the central CONUS and supplies a northwesterly flow across the region. Any convective coverage from Tuesday will quickly subside Tuesday night, with numerous cumulus developing inland from the lake breezes Wednesday afternoon that could result in an isolated to widely scattered shower or thunderstorm. High pressure will continue to build in across the region with a continued drying trend into Thursday. Temperatures through this period will run close to normal. Tuesday will remain quite muggy, but much drier air will return behind the cold front passage for Wednesday and especially Thursday when dew points may finally return to much more comfortable 50s. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... The majority of this afternoon will be dry with VFR conditions. The exception will be along lake-breeze boundaries where scattered showers and thunderstorms may result in brief MVFR-IFR conditions in heavy rain at ROC/JHW. A warm front will move into the region tonight, bringing a period of steadier rain and increasing low level moisture. Expect mostly cloudy skies tonight, with cigs averaging 3-4k feet. There will be locally lower conditions in showers and thunderstorms which will move from SW-NE between 03Z and 10Z. Expect only scattered showers and thunderstorms Friday morning, but increasing low moisture will result in areas of MVFR cigs. Showers and thunderstorms will become more widespread Friday afternoon, with periods of IFR conditions in heavy rain from thunderstorms possible. Otherwise, expect a mix of VFR/MVFR cloud cover. Outlook... Friday night...MVFR/IFR. Scattered to numerous showers and thunderstorms. Saturday...Mainly VFR. Widely scattered showers. Sunday and Monday...VFR. Tuesday...MVFR. Showers and thunderstorms likely. && .MARINE... Winds will pick up tonight as low pressure passes to the north and behind a warm front. Winds will briefly increase to 15 to 20 knots, but with warm air advection guidance keeps waves below 4 feet. Will hold off on any headlines, but headlines may be needed for Lake Erie and possible eastern Lake Ontario. A cold front will pass the Eastern Great lakes late Friday night and early Saturday. Behind this, surface high pressure will build towards our region with lighter winds and diminished wave heights. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel NEAR TERM...Apffel SHORT TERM...JM LONG TERM...Church AVIATION...Apffel MARINE...Apffel/Thomas
Hazardous weather outlook, Aug 16, 5:03 AM EDT, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 503 AM EDT Thu Aug 16 2018 NYZ001>006-010>014-019>021-085-170915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 503 AM EDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected across western NY and the Finger Lakes today ahead of a Midwest storm system. The main threat is heavy rainfall with the potential for localized flooding. There is a slight risk for excessive rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous showers and thunderstorms are expected again Friday across western NY and the Finger Lakes ahead of and along a cold front. The main threat is heavy rainfall with the potential for localized flooding. There is a marginal risk for excessive rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-170915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 503 AM EDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-170915- Jefferson-Lewis- 503 AM EDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected across the North Country later today into tonight ahead of a Midwest storm system. The main threat is heavy rainfall with the potential for localized flooding. There is a marginal risk for excessive rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous showers and thunderstorms are expected again Friday across the North Country ahead of and along a cold front. The main threat is heavy rainfall with the potential for localized flooding. There is a marginal risk for excessive rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SMITH
In the hours before
Special weather statement, Aug 16, 4:33 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Buffalo NY 433 PM EDT THU AUG 16 2018 NYZ010>012-085-162115- Southern Erie-Wyoming-Genesee-Northern Erie- 433 PM EDT THU AUG 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WYOMING...EAST CENTRAL ERIE AND SOUTHWESTERN GENESEE COUNTIES... At 433 PM EDT, a strong thunderstorm was located over East Aurora, moving northeast at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... West Seneca, East Aurora, Darien Lakes State Park, Elma, Marilla, Pembroke, Bennington, Orchard Park, Akron and Alden. This includes Interstate 90 near exit 48A. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4263 7864 4273 7881 4307 7848 4288 7822 TIME...MOT...LOC 2033Z 225DEG 18KT 4277 7865 Church
Special weather statement, Aug 16, 4:40 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
440 PM EDT THU AUG 16 2018
NYZ013-021-162145-
Allegany-Livingston-
440 PM EDT THU AUG 16 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LIVINGSTON AND
NORTHERN ALLEGANY COUNTIES...
At 440 PM EDT, a strong thunderstorm was located near Belfast, or 15
miles northwest of Wellsville, moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Belfast, Cuba, Houghton, Caneadea, Friendship, Belmont, Angelica,
Ossian, Canaseraga and West Almond.
This includes Interstate 86 between exits 29 and 32.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4224 7830 4252 7806 4252 7804 4254 7805
4257 7802 4256 7772 4234 7773 4216 7817
TIME...MOT...LOC 2040Z 225DEG 17KT 4230 7815
ChurchSpecial weather statement, Aug 16, 5:04 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Buffalo NY
504 PM EDT THU AUG 16 2018
NYZ012-013-020-021-162145-
Cattaraugus-Allegany-Livingston-Wyoming-
504 PM EDT THU AUG 16 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHWESTERN LIVINGSTON AND NORTHWESTERN ALLEGANY
COUNTIES...
At 503 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wales Center to near Houghton.
Movement was northeast at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Letchworth State Park, Perry, Warsaw, Attica, Houghton, Portageville,
Varysburg, Sheldon, Nunda and Eagle.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4261 7846 4275 7846 4287 7826 4287 7811
4256 7779 4256 7801 4234 7820
TIME...MOT...LOC 2103Z 237DEG 21KT 4275 7847 4239 7811
ChurchSpecial weather statement, Aug 16, 5:22 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
522 PM EDT THU AUG 16 2018
NYZ001>003-010>012-162145-
Wyoming-Orleans-Genesee-Monroe-Niagara-Northern Erie-
522 PM EDT THU AUG 16 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
WYOMING... NORTHEASTERN ERIE...SOUTHEASTERN
NIAGARA...ORLEANS...SOUTHWESTERN MONROE AND GENESEE COUNTIES...
At 521 PM EDT, an area of strong thunderstorms was located over
Darien Lakes State Park, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Clarence, Batavia, Medina, Albion, Darien Lakes State Park, Le Roy,
Pembroke, Bennington, Akron and Alden.
This includes Interstate 90 between exits 48A and 47.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4301 7869 4340 7829 4303 7771 4299 7783
4299 7791 4296 7791 4278 7842
TIME...MOT...LOC 2121Z 239DEG 22KT 4291 7840
ReynoldsSpecial weather statement, Aug 16, 5:28 PM EDT, 14 minutes before
Special Weather Statement National Weather Service Buffalo NY 528 PM EDT Thu Aug 16 2018 NYZ003-004-014-162230- Monroe-Wayne-Ontario- Including the cities of Rochester, Newark, and Canandaigua 528 PM EDT Thu Aug 16 2018 ...Localized flash flood threat will increase between 6 PM and 8 PM... As of 530 PM a line of thunderstorms moving through Genesee and Wyoming Counties will approach a stalled boundary across Monroe, Wayne and Ontario counties. As these storms collide with this boundary, there will be an increasing risk for localized flash flooding as the storms may become stalled or repeated train over the same location while producing very heavy rainfall. Please continue to monitor the weather this evening and have a way to receive any warnings should they be issued. Church
Special weather statement, Aug 16, 5:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
542 PM EDT THU AUG 16 2018
NYZ003-011>014-162245-
Ontario-Livingston-Wyoming-Genesee-Monroe-
542 PM EDT THU AUG 16 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
WYOMING...LIVINGSTON...SOUTH CENTRAL MONROE...SOUTHEASTERN GENESEE
AND SOUTHWESTERN ONTARIO COUNTIES...
At 541 PM EDT, an area of strong thunderstorms were clustered near
Perry and moving northeast at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Geneseo, Dansville, Letchworth State Park, Avon, Mount Morris,
Pavilion, Conesus, Caledonia, Lima and Scottsville.
This includes Interstate 390 between exits 4 and 10.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4289 7814 4304 7773 4268 7736 4265 7737
4257 7752 4258 7766 4253 7766 4253 7775
TIME...MOT...LOC 2141Z 239DEG 18KT 4270 7808
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 10:03 PM EDT | Special Weather Statement | BUF | Jefferson | 42 min |
| Aug 16, 3:43 PM EDT | Special Weather Statement | BUF | Allegany | 62 min |
| Aug 16, 4:33 PM EDT | Special Weather Statement | BUF | Erie | 42 min |
| Aug 16, 4:40 PM EDT | Special Weather Statement | BUF | Allegany | 65 min |
| Aug 16, 5:04 PM EDT | Special Weather Statement | BUF | Wyoming | 41 min |
| Aug 16, 5:22 PM EDT | Special Weather Statement | BUF | Genesee, Orleans | 23 min |
| Aug 16, 6:25 PM EDT | Special Marine Warning | BUF | 65 min | |
| Aug 16, 7:07 PM EDT | Special Marine Warning | BUF | 83 min | |
| Aug 16, 7:11 PM EDT | Special Weather Statement | BUF | Ontario, Wayne | 64 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.